Hail, Peoria
- When
- May 15, 5:20 PM CST to 5:25 PM CST
- Where
- Peoria County, 0.52 mi E of Bartonville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -89.660
A cold front interacting with an unseasonably warm and humid airmass triggered scattered supercell thunderstorms from the Illinois River Valley eastward to just west of the I-57 corridor during the evening of May 15th. 5 inches in diameter reported on the northwest side of Normal in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with an unseasonably warm and humid airmass triggered scattered supercell thunderstorms from the Illinois River Valley eastward to just west of the I-57 corridor during the evening of May 15th. Large hail was prevalent with the cells...with stones up to 2.5 inches in diameter reported on the northwest side of Normal in McLean County. Thunderstorm wind gusts of 60-70 mph resulted in scattered wind damage across the area as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 1:09 PM CST, 4 hours 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 209 PM CDT Thu May 15 2025 .KEY MESSAGES... - Near-record warmth and humidity through this evening will increase the risk for heat-related illness, especially in vulnerable populations. - There is a level 2 of 5 (slight) risk for severe weather this evening, mainly near and east of roughly I-55. Large (possibly significant) hail and damaging straight line winds are the main risks, but there is a low (5%) chance for tornadoes as well. - There is a level 4 of 5 (moderate) risk for severe weather Friday afternoon and evening south of I-70, and a level 3 (enhanced) risk further northwest. All severe hazards are in play. - Tomorrow, southwest winds gusting 35-45 mph will combine with relative humidity values below 30% to result in increased fire danger, mainly north of I-72. These winds will also result in a risk for localized blowing dust, which could briefly diminish visibility for motorists. && .DISCUSSION... Issued at 134 PM CDT Thu May 15 2025 An upper level trough evident in water vapor satellite imagery across the Northern Plains/Upper Midwest early this afternoon is slated to drift east-southeast into our area by tomorrow night. Ahead of that feature, several disturbances will offer central and southeast IL active weather, while behind it the pattern turns benign for the upcoming weekend. At some point early next work week, thunderstorm chances will return with the approach of another trough lifting out of the Great Plains. ***** SEVERE WEATHER RISK THIS EVENING ***** The most imminent forecast concern is the prospect of severe weather this evening. Unfortunately, this remains a conditional risk as a capping inversion continues to prevent the realization of abundant mid level instability. If and when that cap breaks, the hellacious severe weather parameter space characterized by 3000-4000 J/kg MLCAPE and 40-50 kt EBWD will prove ample for explosive convective development, as well as the longevity of storms that do fire. Given relatively weak forcing along the dry line (vs the stronger forcing we would expect along a true cold front) and a large component of the shear oriented normal to that boundary, we'd expect a discrete storm mode with large to significant hail being the primary risk; entrainment CAPE, or ECAPE (a parameter closely tied to potential hail size), values from RAP/HRRR forecast soundings are in excess of 3000 J/kg across our eastern counties this evening. Prolific mid level dry air and PWATs nearing record values will favor efficient evaporational cooling and hence strong downward momentum in thunderstorm downdrafts for severe winds as well, with DCAPE values on the RAP's most recent mesoanalysis between 1300-1500 J/kg. While LCLs are higher than ideal for tornadogenesis, increasing the difficulty for surface convergence to connect to thunderstorm mesocyclones, we certainly don't want to downplay that threat because of the anticipated strength and longevity of those mesocyclones. Thankfully, the relatively fast storm motion will confine the risk to just a few hours this evening, with storms quickly sailing into the Hoosier State; at this time, we're most concerned about the 6-10pm timeframe, though again it's not entirely plain when the cap will vanish. ***** SEVERE WEATHER RISK FRIDAY AFTERNOON-EVENING ***** After our glancing blow with severe storms this evening, all attention turns to the set up for tomorrow. Deterministic guidance is in agreement another shortwave will soar into the Prairie State during the afternoon, but precisely how far northwest moisture returns ahead of the attendant incoming dry line/prefrontal trough will dictate destabilization and hence storm intensity along that boundary during the afternoon and evening. The magnitude and northward extent of that moisture return itself will also be conditional on if/where storms form this evening, how far south they push the effective boundary, and whether convection initiates further south during the early afternoon as a few of the CAMs are indicating. In any case, even the more bullish guidance suggests instability will be at least marginally lower tomorrow compared to today, but that comes at the expense of a weaker cap and slightly stronger forcing for ascent. Once again, all severe hazards will be in play tomorrow, with perhaps a higher risk for tornadoes and damaging straight-line winds given (1) slightly lower LCLs and (2) more mid level dry air with the encroaching upper trough. The CAMs comprising the 15.12z HREF seem to be converging on roughly the I-55 corridor for convective initiation, though there are some discrepancies with the NAMNest firing storms west of the IL River and the ARW igniting those updrafts nearer I-57. Storm motion will once again be quickly towards the northeast, with the convective threat shifting out of the area after around 8-9pm. ***** GUSTY WINDS TODAY AND ESPECIALLY TOMORROW **** Outside of thunderstorms, it'll be seasonably breezy this afternoon as south winds gust 20-30 mph, sporadically higher especially near/west of I-55 where deeper mixing and steeper low level lapse rates will materialize behind a dry line into the early evening. Tomorrow will be even windier with some potential for gusts to kiss Wind Advisory criteria (45 mph). Confidence in that is too low at this point, with Bufkit soundings mixing technique suggesting a high degree of uncertainty in the depth of mixing, and also variability between models. In general, top of channel winds are running around 30-35 kt, though there could be a brief period where deeper mixing allows us to tap into the 40-45+ kt winds around 850-900mb during the afternoon-evening. Winds ahead of the frontal boundary crossing the region will be from the south-southwest, while behind it they'll blow from the west. Just noticing the 10-40% deficit in soil moisture north of roughly I-72 and observed 0.25 2-inch soil moisture (wfv) at SPI, one wonders whether these winds will result in a risk for blowing dust, especially (1) if the stronger winds come to fruition and (2) in the vicinity of any ongoing agricultural activities. ***** DRY AND COOLER OVER THE WEEKEND ***** The upper trough will shift east and surface high pressure build into the region in its wake Friday night into Saturday, giving us a dry and seasonably cool weekend with daily highs in the low to mid 70s. The next opportunity for precipitation will arrive Monday into Tuesday of next week as another system lifts out of the Central Plains. A lot remains unclear about that system, including its arrival time and warmth/moisture return ahead of it, which suggests vast uncertainty surrounding both precipitation amounts and any severe weather potential. Bumgardner && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1225 PM CDT Thu May 15 2025 VFR conditions are expected to be predominant throughout the forecast period, though some stratocumulus around FL035 to FL040 is percolating across the Prairie State early this afternoon. South winds, veering to southwest behind a dryline later this afternoon, will gust to around 25 kt through the evening, ease overnight, and then pick back up from the south mid to late Friday morning. The biggest wild card and greatest forecast concern remains the 20-30% chance for a thunderstorm going over one/more of the terminals. For this, prob30 groups are in the TAFs at all airfields accept PIA for the 2-3 hour time period of highest thunderstorm probabilities. Any of these storms could be severe, with the risk highest at BMI, DEC, and CMI where GR and strong wind gusts were added to the prob30 group. Bumgardner && .FIRE WEATHER... Issued at 134 PM CDT Thu May 15 2025 Behind the dry line this afternoon, various high res guidance, most notably the RAP/HRRR, advertise dewpoints dropping sufficiently to bring RH values into the 20s mainly west of I-55. Combining this with southwesterly winds gusting 25-30 mph will increase the risk for erratic fire behavior, so we'd recommend limiting (or at least using extra precautions with) any burning activities during the latter portion of this afternoon into the evening. Tomorrow, the risk appears to be even higher as the residual dry airmass across our northwest counties combines with even stronger southerly wind gusts (35-45 mph) from the late morning into the afternoon. While confidence was too low to issue on this shift due to model variability, a Red Flag Watch/Warning may become necessary. Bumgardner && .CLIMATE... Issued at 727 PM CDT Wed May 14 2025 Record temperatures for Thursday and Friday: Location Thu Record Thu Record Fri Record . High Warm Low High ============= ========== ========== ========== Bloomington 94/1894 70/1962 92/1900 Champaign 90/2001 66/1962 92/2001 Charleston 92/2001 69/2013 94/2001 Decatur 94/1894 68/1968 92/2001 Jacksonville 91/2013 68/1962 90/2001 Lincoln 90/1987 65/2013 92/2001 Olney 91/2018 69/1962 91/2001 Peoria 93/1894 68/1894 93/1894 Springfield 91/1962 69/1962 93/2001 Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 330 PM CDT Thu May 15 2025 ILZ027>031-036>038-040>053-162030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon- 330 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. A conditional risk for significant severe storms exists this evening. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a tornado will be possible. The chance of severe storms is greatest to the east of I-55. The risk of severe storms should come to an end area- wide by 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An additional risk for significant severe weather exists Friday afternoon across portions of central and southeast Illinois. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 70 mph, and a strong tornado are possible. The severe storm potential is highest to the south of I-72. Dry and gusty conditions could support rapid fire spread and blowing dust on Friday in areas where rainfall does not occur. The risk for severe weather then returns on Tuesday as a frontal system lifts across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 PM and 10 PM this evening. Additional spotter activation may be needed Friday afternoon. Expected storm motion is toward the northeast around 50 mph. ILZ054>057-061>063-066>068-071>073-162030- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 330 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. A conditional risk for significant severe storms exists this evening. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a tornado will be possible. The risk of severe storms should come to an end by 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An additional risk for significant severe storms exists Friday afternoon across central and southeast Illinois. All severe weather hazards including large hail exceeding 2 inches in diameter, thunderstorm wind gusts exceeding 75 mph, strong tornadoes, and isolated flash flooding are all possible. The risk for severe weather then returns on Tuesday as a frontal system lifts across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 PM and 10 PM this evening. Spotter activation will also likely be needed Friday afternoon. Expected storm motion this evening is toward the northeast around 50 mph. Erwin
The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
42 hail, 25 thunderstorm wind. Local standard time, as filed.
A trained spotter measured a 60 mph wind gust on North Sterling Avenue on the northwest side of Peoria.
A farm shed was destroyed on Hurie Avenue west of Highway 97 and a sign was blown over on Highway 97.
A 10-inch diameter tree branch was snapped.
Wind-driven hail damage occurred to a home north of Athens.
Ping-pong ball sized hail fell at Athens Community Park.
Scattered tree damage occurred throughout Athens.
Numerous trees and a couple of outbuildings were damaged.
Two semi trucks were blown over on I-155 near mile marker 3 south of Hartsburg.
A home was damaged and a power line was blown down.
A few trees were blown down.
A large tree was split with half of the tree falling over.
A farm outbuilding was destroyed and a few power poles were blown down.
A few quarter-sized hailstones fell at the National Weather Service office just east of Lincoln.
Mesonet station UR707 in Broadwell measured a 62 mph wind gust.
Four power poles were blown down east of Mechanicsburg.
Mesonet station FW2710 near Towanda measured a 60 mph wind gust.
A tree was blown over.
A couple power poles were blown down.
A few power poles were blown down.
A few power poles were blown down.
A large tree branch was snapped and several power lines were downed on the west side of Decatur.
A large tree branch was snapped and several power lines were downed just east of Decatur.
A large tree, a telephone pole, and numerous tree branches and power lines were blown down across Cerro Gordo.
A tree was blown down near the intersection of West Springfield Avenue and South State Street.
ASOS station KCMI measured a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250804, 1250962, 1250973, 1250965, 1250974, 1250805, 1250806, 1250963, 1250808, 1250979, 1250964, 1250809, 1250810, 1250811, 1250972, 1250985, 1250812, 1250813, 1250815, 1250968, 1250986, 1250816, 1250817, 1250818, 1250966, 1250976, 1250819, 1250820, 1250821, 1250823, 1250824, 1250825, 1250826, 1250827, 1250828, 1250829, 1250830, 1250831, 1250833, 1250834, and more.